Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 22, 2020, 2:20 PM CDT for Vernon Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2020, 2:20 PM CDT (19:20 UTC)
- Expired
- Apr 22, 2020, 2:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 18 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:55 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559
WUUS54 KLCH 221920
SVRLCH
LAC115-221945-
/O.NEW.KLCH.SV.W.0040.200422T1920Z-200422T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
220 PM CDT Wed Apr 22 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northern Vernon Parish in west central Louisiana...
* Until 245 PM CDT.
* At 219 PM CDT, a severe thunderstorm was located over Anacoco,
moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Leesville, Anacoco, Slagle, Hornbeck, Kurthwood, Hutton and
Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3136 9299 3134 9298 3132 9288 3129 9288
3129 9286 3127 9286 3127 9285 3126 9285
3124 9283 3113 9339 3128 9345 3128 9344
3131 9342 3137 9327 3137 9303
TIME...MOT...LOC 1919Z 251DEG 38KT 3124 9334
HAIL...1.00IN
WIND...<50MPH
$$
MM1 follow-up statement
245
WWUS54 KLCH 221934
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
234 PM CDT Wed Apr 22 2020
LAC115-221945-
/O.CON.KLCH.SV.W.0040.000000T0000Z-200422T1945Z/
Vernon LA-
234 PM CDT Wed Apr 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHEASTERN VERNON PARISH...
At 234 PM CDT, a severe thunderstorm was located near Kurthwood, or
near Slagle, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Slagle, Hutton, Kurthwood and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3136 9299 3134 9298 3132 9288 3129 9288
3129 9286 3127 9286 3127 9285 3126 9285
3124 9283 3117 9330 3133 9335 3137 9327
3137 9303
TIME...MOT...LOC 1934Z 250DEG 37KT 3129 9318
HAIL...1.00IN
WIND...<50MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:49 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 22, 11:49 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1149 AM CDT Wed Apr 22 2020
.AVIATION...Latest short-term guidance suggesting limited
convection over all southern terminals through this TAF package.
Have backed off BPT, LCH, LFT and ARA to VCTS/VCSH. Main lift and
convective activity will be focused over central Louisiana and
maintaining prevailing or TEMPO groups for showers and
thunderstorms at AEX. All terminals can expect MVFR ceilings
through much of the day, slipping down into IFR overnight. Rains
will be ending post-sunrise Thursday with the passage of a cold
front.
&&
.PREV DISCUSSION... /issued 1124 AM CDT Wed Apr 22 2020/
UPDATE...
Made some minor adjustments to the grids. Tornado Watch number 133
has been issued until 5 pm for northern portions of the forecast
area. Looks like 2 waves of development with latest CAMs. First
wave starting about now until mid afternoon. These cells will
likely produce large hail with forecasted large steep lapse rates.
If any can be come truly surface based, then they may take
advantage of the low level shear with a quick spin up. Second
wave will be ahead of the front later this evening, with a wind
damage threat.
We plan on a 18Z special upper air sounding to get a better look
at current atmosphere profile.
Rua
PREV DISCUSSION... /issued 701 AM CDT Wed Apr 22 2020/
DISCUSSION...
For 12z TAF issuance.
AVIATION...
Sfc obs show a mixed bag ongoing across the forecast area this
morning. For the swrn terminals, visibilities are good with MVFR
ceilings ongoing or expected soon. For the Acadiana terminals,
dense fog has been reported periodically the past few hours. Then
at KAEX, VLIFR vsby/cig is ongoing. Regardless, conditions should
improve somewhat through the morning, although MVFR conditions
will be the primary for the most part. Through mid-afternoon, the
big story looks to be the strong srly winds which will develop as
higher winds aloft mix down and deepening low pressure over the
srn Plains tightens the gradient. Latest model runs all depict the
first round of showers/storms associated with the initial
shortwave developing by late afternoon and quickly sweeping
through, especially for KAEX. After a brief lull this evening
(although ceilings will again lower), round two of the precip,
this time along a pre-frontal trof, is expected to sweep through.
25
PREV DISCUSSION... /issued 323 AM CDT Wed Apr 22 2020/
DISCUSSION...High pressure is moving east across the eastern
sections of the country today and will become centered along the
mid-Atlantic coast by mid day. Low pressure is developing along
the border of New Mexico and the Texas Panhandle. Between these
systems a southeast flow is increasing moisture along the
northwest gulf coast. Dewpoints in the 70s are pushing into the
coast of SE TX. Dewpoints in the 50s are noted across Cen LA,
however these values will increase through the day and push to
around 70 by late afternoon or early evening.
As moisture increases locally the disturbance over Northwest
Texas will move closer this afternoon increasing lift. Shear will
also increase and become sufficient for strong to severe storms
later today. Convection is expected to begin by mid to late
morning, however late afternoon into tonight will have a greater
chance for severe weather. SPC has highlighted the area for today
into Thursday morning.
Flooding may also be a concern across interior areas if storms
train, however the risk looks marginal at this time for widespread
flash flooding.
A slightly cooler and drier air mass is expected to filter in
Thursday behind the front with a secondary boundary moving
through by late Friday. Temperatures will run near normal into
early next week. A slight chance of rain may return by the middle
of next week as the return flow sets back up and another front
moves closer.
MARINE...A moderate to strong onshore flow will develop today
ahead of an approaching cold front. Small craft should exercise
caution.
An offshore flow will develop Thursday with a brief period of
onshore flow is expected again by Friday. Another front will move
through Friday night with a moderate offshore flow through the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 81 69 82 56 / 70 90 10 0
LCH 80 73 85 61 / 50 70 20 0
LFT 82 73 85 61 / 50 60 30 0
BPT 79 73 85 64 / 50 70 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ430-
432-435-450-452-455-470-472-475.
&&
AVIATION...23Hazardous weather outlook, Apr 22, 5:02 AM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 502 AM CDT Wed Apr 22 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-231015- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 502 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. An upper level storm system will traverse the Southern Plains and push into the Mid Mississippi River Valley today into Thursday. Scattered to numerous showers and thunderstorms are expected to affect the area from this afternoon through Thursday morning. There is a risk that some of the thunderstorms will become severe, with all modes of severe weather possible. Thunderstorms will also be capable of locally heavy rainfall, which could result in localized minor flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area Thursday. Severe weather will remain possible early Thursday in lower Acadiana. Thursday night through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-231015- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 502 AM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. A moderate to strong onshore flow will occur today as low pressure moves across the southern plains. Small craft should exercise caution. An upper level storm system will traverse the Southern Plains and push into the Mid Mississippi River Valley today into Thursday. Scattered to numerous showers and thunderstorms are expected to affect the area from this afternoon through Thursday morning. There is a risk that some of the thunderstorms will become severe, with all modes of severe weather possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will remain over the coastal waters into Thursday as a cold front exits the area. A moderate offshore flow is expected Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:37 AM CDT | River Flood Warning | LCH | Beauregard, Vernon | 21 days |
| Apr 22, 1:59 PM CDT | Wind Advisory | LCH | Cameron, Lafayette, Saint Landry, Saint Martin | 5 hr |
| Apr 22, 2:48 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 42 min |
| Apr 22, 3:58 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.